South Dakota, 2005Tornado in South Dakota, June 13, 2005
June 13, 2005 · NWS ABR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 2:25 AM CST, 11 hours 58 minutes earlier.
Area forecast discussion, Jun 13, 2:25 AM CST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 AM CDT MON JUN 13 2005
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
FORECAST CHALLENGES INCLUDE PRECIPITATION AMOUNTS AND TEMPS.
PRESENTLY...CYCLOGENESIS UNDERWAY OVER CENTRAL PLAINS...WITH UPPER
CIRCULATION CENTER TAKING SHAPE OVER NEBRASKA PANHANDLE. MOSIAC 88D
DISPLAY STARTING TO FILL IN NICELY THIS MORNING...AND BEST DYNAMICS
YET TO COME. SFC LOW DEPICTED BETWEEN VALENTINE AND NORTH PLATTE
NEBRASKA AND IS PROGGED TO SLOWLY LIFT NEWD INTO SE SODAK THROUGH
THE COURSE OF THE DAY.
00Z NAM AND GFS AGAIN PRODUCING SIMILAR SOLUTIONS THIS MORNING. GFS
CLOSED UPPER CIRCULATION FORECAST FROM 3 DAYS AGO APPEARS TO BE
VERIFYING...EXCEPT THAT THE ACTUAL UPPER LOW POSITION IS ABOUT ONE
STATE SOUTH OF PREVIOUS FORECAST POSITIONS FOR THIS MORNING. THIS
FURTHER SOUTH PLACEMENT LENDS KUDOS TO NAM...EXCEPT NAM PREVIOUSLY
WAS TRYING TO LIFT AN OPEN UPPER WAVE ACROSS THE PLAINS TODAY.
BASICALLY...NOTHING HAS CHANGED IN THE FORECAST. WAA/OVER-RUNNING
PRECIP FORECAST TO PERSIST RIGHT THROUGH TODAY PERIOD...INTO TONIGHT
PERIOD. SITING BEST UPPER DYNAMICS AND AVAILABLE FORCING...HAVE
TRENDED HIGHEST POPS EASTWARD TONIGHT...WITH ONLY SMALL CHANCE POPS
IN OVER THE FAR EASTERN CWA ON TUESDAY FOR POTENTIAL SCT COVERAGE OF
STEEP LOW LEVEL LAPSE RATE-INDUCED SHOWERS. FLOOD WATCH REMAINS IN
EFFECT TODAY UNTIL 1 PM CDT ON TUESDAY. PWATS BETWEEN 1 AND 1.50
INCHES AND SLOW MOVEMENT OF SYSTEM COMBINED WITH SATURATED
GROUND/LOW 3 AND 6 HOURLY FFG VALUES WARRANT THE FURTHERANCE OF
WATCH...THAT AND THE FACT THAT HPC HAS ALMOST WHOLE CWA IN EXCESSIVE
RAINFALL OUTLOOK FOR TODAY AND TONIGHT. FORECAST THEN BECOMES A DRY
ONE UNTIL LATE WEDNESDAY NIGHT...WHEN UPPER LEVEL RIDGE AXIS HAS
TRANSLATED EWD AND BISECTS CWA. FAR WESTERN CWA SETS UP IN SWRLY
FLOW ALOFT WITH A WAVE APPROACHING FROM INTERMOUNTAIN WEST.
PRELIMINARILY...GOOD MID-LEVEL THETA-E ADVECTION ACCOMPANIES A COOL
FRONTAL BOUNDARY INTO WESTERN DAKOTAS BY WEDNESDAY NIGHT...WITH 35
TO 45 KT LOW LEVEL JET KICKING IN.
LOW CONFIDENCE IN TEMP FORECAST VERIFYING TODAY WITH FULL
OVERCAST/NEARLY STEADY RAIN SCENARIO UNFOLDING. TEMPS LIKELY TO HOLD
STEADY OR POSSIBLY DROP IN PRECIPITATION. ON TUESDAY...POST LOW
PRESSURE SYSTEM NNWRLY LOW LEVEL FLOW SHOULD CLEAR OUT WESTERN CWA OF
ANY LOW STRATUS HANGING ON BEHIND DEPARTING LOW PRESSURE SYSTEM...SO
HAVE WESTERN CWA WARMING UP SOME IN THE AFTERNOON...BUT KEPT EASTERN
CWA COOL UNDER EXPECTED LOW CLOUD DECK AND WEAK CAA. EASTERN TWO-THIRDS
OF CWA APPEARS TO CATCH A BACK DOOR COLD FRONT TUESDAY NIGHT...WITH
WEAK SFC HIGH PRESSURE SETTING UP ON WEDNESDAY AND SFC WINDS
SHIFTING AROUND FROM THE EAST TO A SSE DIRECTION. DID NOT CARRY
HIGHS AS WARM AS NUMERICAL GUIDANCE SUGGESTS BECAUSE OF THIS SSERLY
SFC WIND...WHICH HAS PROVEN TO KEEP FULL MIXING FROM HAPPENING.
.LONG TERM...THURSDAY THROUGH MONDAY
LONG TERM MODELS CONTINUE IN FAIR AGREEMENT. GOOD AGREEMENT ON
STRONG H5 UPPER RIDGE PLANTED JUST TO OUR WEST WITH A STRONG H5 LOW
PRESSURE CENTER LINGERING JUST OFF THE WEST COAST EVENTUALLY
DROPPING INTO THE WESTERN UNITED STATES BY THE WEEK END. CURRENT
GFS SUGGESTS THAT H5 RIDGE WILL BE SUFFICIENTLY STRONG TO KEEP MINOR
WAVES SPINNING OFF THE WESTERN LOW FROM MOVING INTO THIS AREA.
WOULD NOT BE SURPRISED TO SEE THIS PLAN BREAK DOWN AS ONE OF THE
WAVES INTERACTS WITH THE LEE SIDE TROUGH TO PRODUCE SOME WEATHER.
FOR NOW WILL NOT CHANGE GOING GRIDS OF DRY. TEMPERATURE GRIDS LOOK
REASONABLE. ONLY CHANGES WERE LARGELY COSMETIC.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH NOON CDT TUESDAY.
MN...FLOOD WATCH THROUGH NOON CDT TUESDAY.
&&
DORN/KEEFE
Hazardous weather outlook, Jun 13, 4:46 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CDT MON JUN 13 2005
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141045-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
546 AM CDT MON JUN 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL PERSIST TODAY AND TONIGHT.
HEAVY RAINFALL IS OF PRIMARY CONCERN TODAY WITH MUCH OF THE GROUND
ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA ALREADY SATURATED FROM
RAINFALL OVER THE PAST WEEK. A FLOOD WATCH IS IN EFFECT FOR ALL OF
THE FORECAST AREA THIS MORNING THROUGH TUESDAY AFTERNOON.
RIVER FLOODING ALONG THE JAMES...ELM...AND MAPLE RIVERS CONTINUES.
FLSABR CONTAINS THE LATEST INFORMATION ON THIS SITUATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RIVER FLOODING ALONG PORTIONS OF THE JAMES AND ELM RIVERS IS EXPECTED
TO CONTINUE INTO TUESDAY.
THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT OVER NORTH CENTRAL
SOUTH DAKOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
DORN
In the hours before
Special weather statement, Jun 13, 1:36 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
236 PM CDT MON JUN 13 2005
SDZ019-020-022-132035-
CLARK-CODINGTON-HAMLIN-
236 PM CDT MON JUN 13 2005
...FUNNEL CLOUDS REPORTED...
THUNDERSTORMS ARE MOVING ACROSS HAMLIN AND CODINGTON COUNTIES TOWARD
CLARK COUNTY. FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE
THUNDERSTORMS. A TORNADO WATCH IS IN EFFECT THROUGH 8 PM ACROSS EAST
CENTRAL SOUTH DAKOTA. IF YOU SEE A FUNNEL CLOUD AND FEEL
THREATENED...PLEASE TAKE COVER. REPORT ALL SEVERE WEATHER TO YOUR
NEAREST LAW ENFORCEMENT AGENCY.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO WARNING.
ALBRECHT/HARDING
Tornado, Codington
- When
- June 13, 2:23 PM CST to 2:25 PM CST
- Where
- Codington County, 3 mi W of Watertown
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.900, -97.167
A tornado touched down three miles west of Watertown destroying a wooden and metal sheep shelter and damaging two other shelters. There were also some tree branches downed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 13 to 14, 20053 deaths · 5 events
- Flash Flood in New York, June 13 to 14, 2005$6.5 million · 1 event
- Tornadoes and Hail in Iowa, June 13, 2005$120,000 · F0 · 26 events
- Flash Flood and Hail in Illinois, June 13 to 14, 2005$100,000 · 1.75 in hail · 21 events
- Flash Flood and Damaging Winds in New York, June 13, 2005$145,000 · 50 kt wind · 7 events
- Flood and Hail in Texas, June 13, 2005$55,000 · 1 in hail · 22 events
- Damaging Wind in Missouri, June 13, 2005$100,000 · 60 kt wind · 1 event
- Damaging Wind in New York, June 13, 20051 injured · $50,000 · 55 kt wind · 1 event
- Tornado and Hail in Minnesota, June 13, 2005F0 · 40 events
- Damaging Wind in New York, June 13, 2005$50,000 · 55 kt wind · 1 event
- Damaging Wind in New York, June 13, 2005$50,000 · 55 kt wind · 1 event
- Flooding and Hail in Oklahoma, June 13, 20051.75 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454830.